IDEAS home Printed from https://ideas.repec.org/p/cwl/cwldpp/879r.html
   My bibliography  Save this paper

Default and Efficiency in a General Equilibrium Model with Incomplete Markets

Author

Abstract

We extend the standard model of general equilibrium with incomplete markets (GEI) to allow for default. Default can be either strategic, or due to ill-fortune. Agents who default are penalized to a degree proportional to the size of their default and to penalty parameters lambda. We find that under conditions similar to those necessary to guarantee the existence of GEI equilibrium, we get the existence of GEI_{lambda} equilibrium, for any lambda > 0. We argue that default is thus reasonably modeled as an equilibrium phenomenon. Moreover, we show that more lenient lambda which encourage default may be Pareto improving because they allow for better risk spreading. When default occurs, the Modigliani-Miller theorem typically fails to hold in our framework.

Suggested Citation

  • Pradeep Dubey & John Geanakoplos & Martin Shubik, 1988. "Default and Efficiency in a General Equilibrium Model with Incomplete Markets," Cowles Foundation Discussion Papers 879R, Cowles Foundation for Research in Economics, Yale University, revised Feb 1989.
  • Handle: RePEc:cwl:cwldpp:879r
    as

    Download full text from publisher

    File URL: http://cowles.yale.edu/sites/default/files/files/pub/d08/d0879-r.pdf
    Download Restriction: no

    References listed on IDEAS

    as
    1. Pradeep Dubey & John Geanakoplos & Martin Shubik, 1982. "Revelation of Information in Strategic Market Games: A Critique of Rational Expectations," Cowles Foundation Discussion Papers 634R, Cowles Foundation for Research in Economics, Yale University, revised Nov 1985.
    2. Baron, David P, 1976. "Default Risk and the Modigliani-Miller Theorem: A Synthesis," American Economic Review, American Economic Association, vol. 66(1), pages 204-212, March.
    3. John Geanakoplos & Pradeep Dubey, 1989. "Liquidity and Bankruptcy with Incomplete Markets: Pure Exchange," Cowles Foundation Discussion Papers 900, Cowles Foundation for Research in Economics, Yale University.
    4. Dubey, Pradeep & Shubik, Martin, 1979. "Bankruptcy and optimality in a closed trading mass economy modelled as a non-cooperative game," Journal of Mathematical Economics, Elsevier, vol. 6(2), pages 115-134, July.
    Full references (including those not matched with items on IDEAS)

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:cwl:cwldpp:879r. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Matthew Regan). General contact details of provider: http://edirc.repec.org/data/cowleus.html .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.